Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 7:03 PM CDT for Decatur County, Norton County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 7:03 PM CDT (00:03 UTC)
- Expired
- May 31, 2001, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:15 PM CDT | Hail 0.75 | Norcatur, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 010003 SVRGLD KSC039-137-NEC145-010045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 703 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DECATUR COUNTY IN NORTHWEST KANSAS WESTERN NORTON COUNTY IN NORTHWEST KANSAS SOUTHEASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 745 PM CDT * AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF LEBANON...OR ABOUT 19 MILES EAST OF MCCOOK...MOVING SOUTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORCATUR...REAGER AT 725 PM CDT CLAYTON...JENNINGS AT 735 PM CDT LENORA AT 745 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 4016 10018 4013 10042 3961 10035 3961 10000 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:41 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 31, 3:41 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT THU MAY 31 2001 THE UPPER LEVEL LOW THAT WAS OVER THE NORTHEAST CORNER OF KANSAS WEDNESDAY AFTERNOON HAS LIFTED NORTHEAST AWAY FROM THE AREA. COOL AIR AND CLOUDINESS WAS OVER MUCH OF KANSAS...ALTHOUGH THE COOL AIR WAS MIXING OUT AND MODIFYING THE AIRMASS OVER FAR WESTERN KANSAS AND EASTERN COLORADO. STORMS HAD FORMED AHEAD AND IN THE VICINITY OF A JET MAX OVER FAR EASTERN COLORADO WITH SEVERE STORMS FORMING WHERE DAYTIME HEATING HAS ALLOWED LIFTED INDICES TO FALL TO AROUND -6 AT 20Z. THE FIRST REPORT OF QUARTER SIZE HAS ALREADY BEEN RECEIVED OVER FAR EASTERN COLORADO BY 2030Z. THEREFORE...WILL MENTION SEVERE STORMS THIS EVENING MAINLY OVER FAR EASTERN COLORADO. THE NGM AND MESO ETA APPEAR TO HAVE THE BEST HANDLE ON THE ABOVE MENTIONED OF THE MODELS SURVEYED...SO WILL USE THIS BLEND IN THE SHORT TERM. THE AVN/MRF STILL WITH REASONABLE RUN TO RUN CONSISTENCY HANDLING THE OVERALL PATTERN AND WITH REASONABLE INITIALIZATION...SO WILL FOLLOW. THE ECMWF APPEARS TO BE DOING A POOR JOB WITH THE EVOLUTION OF THE UPPER LOW OVER SOUTHERN CANADA AND THE UPPER MIDWEST EARLY NEXT WEEK. THE MRF HAS LOWERED TEMPERATURES AGAIN FOR NEXT WEEK...TRENDING FOR A COOLER MID WEEK PATTERN FOLLOWED BY A WARM UP LATE NEXT WEEK. THEREFORE...WILL GO THIS SOLUTION FOR THE EXTENDED. THE MESO ETA IS BRINGING A RATHER SIGNIFICANT BACK DOOR COOL FRONT ACROSS THE CENTRAL HIGH PLAINS FRIDAY NIGHT...SO BELIEVE THE AVN AND NGM HIGHS IN THE MIDDLE 70S ON SATURDAY ARE TOO WARM. EXPECT TEMPERATURES TO RISE NOT MUCH MORE THAN 70 DEGREES ON SATURDAY. THE REST OF NGM GUIDANCE APPEARS REASONABLE...SO WILL FOLLOW. .GLD...NONE. SKIPPER
In the hours before
Local storm report, May 31, 3:31 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
J
0227 PM 7 S FLAGLER CO 1 INCH HAIL
05/31/01 KIT CARSON REPORTED BY PUBLIC.Local storm report, May 31, 4:41 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU MAY 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 12 S FLAGLER CO .88 INCH HAIL
05/31/01 KIT CARSON REPORTED BY STORM
SPOTTER
0250 PM 10 S FLAGLER CO FUNNEL CLOUD
05/31/01 KIT CARSON REPORTED BY STORM
SPOTTER.
0315 PM 7 NE WILD HORSE CO TORNADO
05/31/01 CHEYENNE REPORTED BY PUBLIC.
0315 PM 7 NE WILD HORSE CO .75 INCH HAIL
05/31/01 CHEYENNE REPORTED BY PUBLIC.Local storm report, May 31, 5:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU MAY 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
e
0405 PM 10 S FIRSTVIEW CO .75 INCH HAIL
05/31/01 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:17 PM CDT | Tornado Warning | GLD | Sherman | 43 min |
| May 31, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 32 min |
| May 31, 8:02 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 43 min |
| May 31, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 49 min |
| May 31, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 31 min |
| May 31, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.